Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 250, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 3:00 AM EDT for Jefferson County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 3:00 AM EDT (07:00 UTC)
- Expired
- Aug 4, 2003, 3:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 37 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
079
WUUS53 KLMK 040700
SVRLMK
KYC111-040745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 345 AM EDT
* AT 257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER HIGHVIEW...OR ABOUT 9 MILES SOUTHEAST OF
LOUISVILLE...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FERN CREEK AROUND 305 AM EDT
JEFFERSONTOWN AROUND 310 AM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3821 8574 3827 8543 3818 8542 3810 8551
3808 8561 3809 8572
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:05 PM EDT, 12 hours 55 minutes earlier.
Area forecast discussion, Aug 3, 2:05 PM EDT, 12 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 205 PM EDT SUN AUG 3 2003 .SHORT TERM THOUGHTS... LARGE SCALE 500MB TROF/LOW REMAINS IN VICINITY OF FA THRU PERIOD, WITH A NUMBER OF SMALLER SCALE WAVES TRANSLATING INTO OH VLY WITHIN NWLY FLOW. OF IMMEDIATE INTEREST, ONE SUCH WAVE NOW OVER MN/WI FCST TO DROP SWD OVERNIGHT, WITH POTL FOR A SCT-BKN LINE OF TSRA TO DEVELOP AHEAD OF IT. WITH SOME ANTECEDENT DRY AIR ABV 700MB, COULD SEE SOME STG WIND GUSTS ASSOC WITH THIS ACTIVITY. SECOND MID-LEVEL WAVE ASSOC WITH CONVECTIVE COMPLEX OVER MID-SOUTH ATTM, COUPLED WITH LOW-LEVEL BOUNDARY OR GRAVITY WAVE PROPAGATING NEWD THRU WRN KY (PER VIS SAT), COULD CONCEIVABLY GENERATE SOME SCT TSRA OVER PARTS OF THE FA THIS EVE. INTO MON, SIG 500MB WAVE/TROF AXIS ROTATES EWD THRU FA, BUT WITH ADDTL LIFT ASSOC WITH UPSTREAM 300MB JET STREAK AND STEEP L/RS SEEN IN 12Z GFS BUFKIT DATA, SCT TSRA FCST WELL INTO MON NIGHT. GIVEN FCST INSTABILITY/FRZ LVLS, SOME HAILERS POSS ALONG WITH WIND MAKERS. TUE AND WED FCSTS ARE PROBLEMATIC AS FA REMAINS UNDER NWLY FLOW ALOFT WITH INHERENTLY UNPREDICTABLE WAVES FLOWING WITHIN. 850-500MB L/RS ARE LOWER COMPARED TO TODAY/MON, PERHAPS LIMITING PCPN CHCS. HWVR, WITH LIFT ASSOC WITH A COUPLE JET CORES TUE/WED AFTERNOON AND FACTORING IN UNCERTAINTY, WILL MAINTAIN LOW CHC TSRA EACH DAY. XXV .EXTENDED INSIGHTS... UPPER LOW PRESSURE WEAKENS SOME BY THE END OF THE WORK WEEK AND TRANSLATES TOWARD THE EAST COAST. OVERALL LARGE SCALE PATTERN (TROUGHINESS EAST/RIDGE WEST) TO CONTINUE THROUGH THE EXTENDED FORECAST. WESTERN RIDGE WILL STRENGTHEN FURTHER AND BUILD INTO THE PLAINS STATES WITH HOT WEATHER REMAINING THERE FOR THE TIME BEING. WILL CONTINUE WITH CHANCE POPS WED NIGHT THROUGH THURS EVENING...THEN GO WITH A DRY FORECAST THROUGH SUNDAY. NO BIG CHANGES TO TEMPS EITHER WITH MOS QUITE CONSISTENT. JMB .LMK...NONE.
Hazardous weather outlook, Aug 4, 1:39 AM EDT, 1 hour 21 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY OVERNIGHT. AN UPPER LEVEL DISTURBANCE WILL DROPS INTO THE TENNESSEE VALLEY FROM ILLINOIS. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS, PERIODS OF HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IT NOT ANTICIPATED OVERNIGHT. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:36 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 24 min |
| Aug 4, 8:40 AM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 20 min |
| Aug 4, 2:02 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 28 min |
| Aug 4, 7:57 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.